Oregon, 2020

Damaging Wind in Oregon, May 2, 2020

May 2, 2020 · NWS PDT · 1 event in 1 county or zone

High based thunderstorms produced strong outflow winds across the Columbia Basin and Blue Mountain Foothills. Most of the gusts were 45-50 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

High based thunderstorms produced strong outflow winds across the Columbia Basin and Blue Mountain Foothills. Most of the gusts were 45-50 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at May 2, 12:21 PM PST, 1 hour 14 minutes earlier.

Area forecast discussion, May 2, 12:21 PM PST, 1 hour 14 minutes before
Area Forecast Discussion
National Weather Service Pendleton OR
121 PM PDT Sat May 2 2020

.SHORT TERM...Tonight through Monday night...Satellite and radar
show cold front boundary moving across the PNW this afternoon,
with some storms developing in the central OR mountains already.
This first round of thunderstorms will develop off already
present instability ahead of the cold front, and move from
southeast to the northwest as the frontal boundary pushes across
the forecast area. Some of these storms could become strong to
possibly severe across portions of central/northeast OR and
southeast WA, with gusty winds and hail possible. Patchy blowing
dust is also possible in the Columbia Basin from outflows from
these initial storms. Through the rest of the afternoon and
evening, the frontal boundary passage will also serve to initiate
more thunderstorms. Behind the frontal boundary, westerly breezy
winds will develop, persisting into the night in low elevation
areas. Tonight, region will come under a westerly flow as axis of
upper level trough and cold front exit the region to the
northeast. This will flow regime and an embedded upper level
shortwave in the flow will keep light showers going mainly in the
mountains through tomorrow evening, with lower elevations staying
fairly dry. Ridging will begin to take place over the PNW Sunday
night, strengthening through Monday morning with the region
looking fairly dry through Monday. Lawhorn/82

.LONG TERM...Tuesday through Saturday.  Tuesday will see increasing
southwest flow ahead of another trough of low pressure to move
through mainly Wednesday with showers across the area and some
isolated thunderstorms possible over the Blue Mountains. Thursday
should see northwest flow as a backdoor cold front drops south over
Washington with little to no precipitation.  Much warmer
temperatures about, 15 to 20 degrees above normal will be seen
Friday and Saturday as a large ridge of high pressure builds over
the West. 93

&&

.AVIATION...00Z Tafs.  Patchy MVFR ceilings and vsby possible at
RDM/BDN/PDT/ALW/PSC through 04z as a cold front continues to push
east with widespread showers and isolated thunderstorms from central
Oregon through the Blue Mountains and southern portions of the Lower
Columbia Basin. Some storms could have very gusty winds and overall
winds will be shifting west/northwest and increase 15-20kts as front
moves through.  Shower activity will shift east by 04z and winds
will remain 10-20 kts overnight decreasing to 10 to 15 mph on
Sunday. 93

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  41  63  39  71 /  70  10   0   0
ALW  41  64  39  71 /  80  10   0   0
PSC  45  68  41  73 /  50   0   0   0
YKM  37  64  34  70 /  20  10  10  10
HRI  43  66  39  74 /  50   0   0   0
ELN  36  59  33  66 /  30  20  10  10
RDM  30  58  30  70 /  20   0  10   0
LGD  37  56  35  66 /  90  20  10   0
GCD  34  57  34  67 /  90  10  10   0
DLS  43  63  41  70 /  30  10  10  10

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...None.
&&

82/93/93

In the hours before

Special weather statement, May 2, 12:14 PM PST, 1 hour 21 minutes before
Special Weather Statement
National Weather Service Pendleton OR
114 PM PDT Sat May 2 2020

ORZ044-503-507-508-022045-
Foothills of the Northern Blue Mountains of Oregon OR-
Southern Blue Mountains of Oregon OR-
Foothills of the Southern Blue Mountains of Oregon OR-
Lower Columbia Basin of Oregon OR-
114 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL MORROW AND WEST
CENTRAL UMATILLA COUNTIES UNTIL 145 PM PDT...

At 113 PM PDT, Doppler radar was tracking a strong thunderstorm over
Heppner, moving northeast at 40 mph.

Winds in excess of 40 to 50 mph will be possible with this storm.

Locations impacted include...
Heppner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4524 11959 4540 11972 4569 11927 4557 11911
      4540 11900
TIME...MOT...LOC 2013Z 236DEG 34KT 4536 11958

Austin
Special weather statement, May 2, 12:26 PM PST, 1 hour 9 minutes before
Special Weather Statement
National Weather Service Pendleton OR
126 PM PDT Sat May 2 2020

ORZ505-508-510-022100-
Foothills of the Southern Blue Mountains of Oregon OR-
North Central Oregon OR-John Day Basin OR-
126 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WHEELER...
SOUTHWESTERN GILLIAM...SOUTH CENTRAL SHERMAN AND SOUTHEASTERN WASCO
COUNTIES UNTIL 200 PM PDT...

At 125 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Clarno, or 15 miles west of Fossil, moving northeast
at 40 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Condon and Antelope.

LAT...LON 4484 12056 4491 12076 4540 12041 4530 12011
TIME...MOT...LOC 2025Z 211DEG 35KT 4506 12052

BL/MA
Special weather statement, May 2, 1:07 PM PST, 28 minutes before
Special Weather Statement
National Weather Service Pendleton OR
207 PM PDT Sat May 2 2020

ORZ502-507-022130-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
207 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL UMATILLA COUNTY UNTIL 230
PM PDT...

At 206 PM PDT, Doppler radar was tracking a strong thunderstorm 8
miles south of Rieth, or 9 miles south of Pendleton, moving northeast
at 55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Pendleton, Athena, Weston, Adams, Thorn Hollow, Cayuse, Umatilla
Reservation, Mission, Gibbon and Rieth.

LAT...LON 4548 11865 4548 11867 4546 11870 4540 11890
      4557 11903 4569 11882 4589 11839 4561 11820
TIME...MOT...LOC 2106Z 236DEG 49KT 4553 11884

Austin
Special weather statement, May 2, 1:30 PM PST, 5 minutes before
Special Weather Statement
National Weather Service Pendleton OR
230 PM PDT Sat May 2 2020

ORZ502-507-022215-
Foothills of the Northern Blue Mountains of Oregon OR-
Northern Blue Mountains of Oregon OR-
230 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN UMATILLA COUNTY
UNTIL 315 PM PDT...

At 229 PM PDT, Doppler radar was tracking a strong thunderstorm over
Pendleton, moving northeast at 30 mph.

Winds in excess of 40 mph will be possible with this storm. These
winds may cause areas of blowing dust near freshly plowed fields.

Locations impacted include...
Walla Walla, Pendleton, Milton-Freewater, Athena, Weston, Adams,
Helix, Thorn Hollow, Umapine, Cayuse, Rieth, northern Umatilla
Reservation, Mission and Gibbon.

LAT...LON 4561 11850 4553 11879 4570 11899 4572 11897
      4601 11867 4600 11853 4597 11838 4573 11824
TIME...MOT...LOC 2129Z 223DEG 28KT 4569 11878

Austin
Special weather statement, May 2, 1:32 PM PST, 3 minutes before
Special Weather Statement
National Weather Service Pendleton OR
232 PM PDT Sat May 2 2020

ORZ041-510-WAZ024-520-521-022200-
East Columbia River Gorge OR-North Central Oregon OR-
Eastern Columbia River Gorge of Washington WA-Simcoe Highlands WA-
East Slopes of the Washington Cascades WA-
232 PM PDT Sat May 2 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL WASCO AND WESTERN
KLICKITAT COUNTIES UNTIL 300 PM PDT...

At 230 PM PDT, Doppler radar was tracking an area of strong
thunderstorms near The Dalles. The individual storms are moving
north at 30 mph while the line of thunderstorms is moving east at
about 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
The Dalles, Goldendale, Klickitat, Mosier, Lyle, Chenoweth, Snowden,
Wishram, Glenwood, Blockhouse, Centerville, Celilo, Dallesport,
Rowena and Appleton.

LAT...LON 4603 12133 4601 12074 4546 12096 4553 12141
      4557 12144 4563 12145
TIME...MOT...LOC 2130Z 195DEG 44KT 4561 12132

BL/ML

The radar

The Pendleton radar (KPDT), 25 km away, was scanning. The volume nearest the first event began at 21:35 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Umatilla

When
May 2, 1:35 PM PST to 1:36 PM PST
Where
Umatilla County, 1 mi ENE of Cayuse
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
45.685, -118.531

Minor tree damage reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2020Every state in 2020This day in weather historyWarnings in Oregon, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 880269.